Ohio, 2009

Damaging Wind in Ohio, August 10, 2009

August 10, 2009 · NWS PBZ · 1 event in 1 county or zone

Scattered severe thunderstorms developed in eastern Ohio and western Pennsylvania ahead of a cold front moving across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed in eastern Ohio and western Pennsylvania ahead of a cold front moving across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 1:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON AUG 10 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CAUSE SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY. SOME OF THE STORMS MAY BECOME SEVERE LATER THIS
AFTERNOON AND EVENING...WITH A POTENTIAL FOR DAMAGING WINDS AND
HEAVY RAINFALL. DRY WEATHER WILL RETURN BY MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING ALONG AXIS OF WEAK
MOISTURE CONVERGENCE...RUNNING FROM SOUTHERN PART OF CWA SOUTHWEST
ACROSS PARTS OF NORTHERN WV. THESE STORMS WILL CONTINUE TO PUSH
NORTHEAST ALONG AN AXIS JUST SOUTH AND EAST OF PITTSBURGH BUT
SHOULD REMAIN LESS THAN SEVERE. STRONGER THUNDERSTORMS ARE
BEGINNING TO DEVELOP ACROSS LAKE ERIE AND NW PA ALONG AN AXIS OF
STRONGER CONVERGENCE AND VERY UNSTABLE AIR AHEAD OF A SLOW MOVING
COLD FRONT.THIS AREA IS CURRENTLY PRIMED FOR DEVELOPMENT AS THE
AFTERNOON PROGRESSES...AND COULD BECOME THE FOCUS FOR SEVERE
STORMS LATER THIS AFTERNOON THROUGH THIS EVENING. THE GREATEST
THREAT FROM SEVERE STORMS WILL BE WIND DAMAGE...BUT ABUNDANT
MOISTURE WILL ALSO FAVOR HEAVY LOCAL RAINS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
STRONGEST STORMS SHOULD DIMINISH AFTER SUNSET BUT A THREAT OF
SHOWERS WILL CONTINUE OVERNIGHT AS ANOTHER SHORTWAVE MOVES ACROSS
THE AREA IN ASSOCIATION WITH THE SLOW MOVING FRONT. ADDITIONAL
STRONG STORMS ARE POSSIBLE ON TUESDAY BEFORE THE FRONT FINALLY
CLEARS THE AREA LATE TUESDAY. DRY WEATHER WILL RETURN TO THE REGION
TUESDAY NIGHT AS THE FRONT MOVES EASTWARD TO THE MID ATLANTIC STATES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MODELS ARE IN AGREEMENT WITH A FORECAST OF DRY AND WARM WEATHER FROM
MID WEEK THROUGH THE WEEKEND.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AREA OF THUNDERSTORMS MOVING ACROSS SOUTHERN THIRD OF CWA THIS
AFTERNOON IN ASSOCIATION WITH H5 SHORTWAVE.  ONLY TERMINAL LIKELY
TO BE AFFECTED IS MGW WITH CHANCE OF THUNDERSTORMS FROM 19-21Z.
A STRONGER LINE OF CONVECTION DEVELOPING IN LAKE ERIE AHEAD OF
APPROACHING COLD FRONT. EXPECT THIS TO MOVE SOUTHEAST ACROSS CWA
THIS EVENING BETWEEN 10/22Z-11/03Z.

THUNDERSTORMS SHOULD BE DISSIPATING BY MIDNIGHT WITH STRATUS AND FOG
FORECAST FORMING LATE TONIGHT.  EXPECT FAIRLY WIDESPREAD IFR
CONDITIONS IN FOG AROUND SUNRISE.

COLD FRONT WILL BE LOCATED IN NORTHWEST PA AROUND DAYBREAK AND VCNTY
OF PIT BY MID AFTERNOON. THUNDERSTORMS LIKELY TO FOR ACROSS SOUTHERN
PA AND NORTHERN WV TUESDAY AFTERNOON.

UPPER RIDGE BUILDS BACK OVER REGION FROM WEDNESDAY THROUGH FRIDAY
WITH GENERALLY VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 10, 2:25 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT MON AUG 10 2009

OHZ039>041-048-PAZ007>009-013>016-020-022-111930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ARMSTRONG-
325 PM EDT MON AUG 10 2009

...SEVERE THUNDERSTORM WATCH 695 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ049-050-057>059-068-069-PAZ021-023-029>032-WVZ001>004-012-
021>023-041-111930-
GARRETT-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
325 PM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
REGION THIS EVENING. THERE IS A CHANCE THAT THESE STORMS COULD
REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 10, 1:27 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT MON AUG 10 2009

WVZ012-021-022-101930-
MARION WV-MONONGALIA WV-WETZEL WV-
227 PM EDT MON AUG 10 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION...WETZEL AND MONONGALIA...

AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
BLACKSVILLE TO 7 MILES WEST OF FOLSOM...OR ALONG A LINE EXTENDING
FROM BLACKSVILLE TO 4 MILES SOUTH OF JACKSONBURG...MOVING EAST AT 30
MPH.

THE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 10, 1:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT MON AUG 10 2009

PAZ032-101945-
FAYETTE PA-
243 PM EDT MON AUG 10 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
FAYETTE...

AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTH OF MASONTOWN...OR ABOUT
OVER GREENSBORO...MOVING EAST AT 32 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MASONTOWN...          HOPWOOD...            ELLIOTTSVILLE...
  CHALKHILL...          FARMINGTON...         OHIOPYLE...

THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 35 MPH...PEA SIZE HAIL
AND BRIEF HEAVY RAINS.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 10, 2:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON AUG 10 2009

MDZ001-PAZ032-WVZ021>023-102030-
FAYETTE PA-GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-
333 PM EDT MON AUG 10 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...MARION...PRESTON AND MONONGALIA...

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
NORTHEAST OF CLIFTON MILLS TO 3 MILES SOUTHWEST OF BENTONS FERRY...
MOVING EAST AT 23 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WINFIELD...           LAUREL RUN...         FAIRMONT...
  DELLSLOW...           COLFAX...             CLIFTON MILLS...
  BENTONS FERRY...      BRUCETON MILLS...     BROWNS CHAPEL...
  MASONTOWN...          VALLEY FALLS...       MARKLEYSBURG...

THESE STORMS WILL LIKELY PRODUCE WIND GUSTS TO 40 MPH...INTENSE AND
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA.

&&
Special weather statement, Aug 10, 3:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT MON AUG 10 2009

OHZ040-041-PAZ007-008-013-102100-
CARROLL OH-COLUMBIANA OH-LAWRENCE PA-MERCER PA-VENANGO PA-
406 PM EDT MON AUG 10 2009

...THUNDERSTORMS...

STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...COLUMBIANA...CARROLL...VENANGO...MERCER AND LAWRENCE...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES
NORTH OF MAURICE K GODDARD STATE PARK TO 35 MILES WEST OF
HOMEWORTH...OR ALONG A LINE EXTENDING FROM 23 MILES NORTH OF MAURICE
K GODDARD STATE PARK TO 15 MILES NORTHWEST OF STRASBURG...MOVING EAST
AT 26 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SHARON...SALEM...HERMITAGE...

THESE STORMS WILL LIKELY PRODUCE STRONG WIND GUSTS TO 50
MPH...INTENSE AND FREQUEST LIGHTNING...AND VERY HEAVY RAIN. SOME OF
THESE STORMS COULD BECOME SEVERE AND WARNINGS MAY NEED TO BE ISSUED
AS THEY GET CLOSER.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA.

&&

The radar

The Pittsburgh radar (KPBZ), 95 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
August 10, 4:00 PM EST
Where
Tuscarawas County, Uhrichsville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.400, -81.330

Law enforcement reported power lines down in Uhrichsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191658.